Washington, 2019

Heavy Snow in Washington, December 31, 2019

December 31, 2019 · NWS OTX · 17 events in 2 counties and zones

Beginning during the early morning hours of December 31st and lasting into the morning of January 1st, 2020 a moist northwesterly flow off the Pacific enhanced over a warm front into widespread snow over the Northeast Mountains and the northeastern Columbia Basin of far eastern Washington including the Spokane area. Heavy snow accumulations were noted in these areas during the morning hours…

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning during the early morning hours of December 31st and lasting into the morning of January 1st, 2020 a moist northwesterly flow off the Pacific enhanced over a warm front into widespread snow over the Northeast Mountains and the northeastern Columbia Basin of far eastern Washington including the Spokane area. Heavy snow accumulations were noted in these areas during the morning hours before temperatures increased to above freezing and began melting the accumulation. While lighter amounts were noted across the Okanogan Highlands, the orientation of the flow promoted a precipitation shadow over the Cascades and areas in the western and central Columbia Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 30, 10:05 PM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 30, 10:05 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1005 PM PST Mon Dec 30 2019

.SYNOPSIS...
A more active weather pattern is expected to develop into the
upcoming New Years. Accumulating snow is expected across Northeast
Washington into the Idaho Panhandle through Tuesday morning with
moderate to heavy mountain snow accumulations into Wednesday
morning. Another weather system is expected to deliver more
mountain snow by the end of the week. Windy weather is also
possible towards the end of the week.

&&

.DISCUSSION...
Evening update: Made some adjustments to raise POP's tonight
across Eastern WA/N Idaho, as well as to expand the winter weather
advisory to include the Coeur d'Alene area. Also decided to start
the advisories this evening with snow already falling in many
areas including Colville, Metaline Falls, Sandpoint, Deer Park,
and Spokane. Thus far the snow is light and most of the
accumulating snow is still expected Tuesday morning as a warm
front tracks across the area. Models have trended a little wetter
over NE WA/N Idaho so have increased snow amounts a bit. The
highest valley snow accumulations are expected in the Pend Oreille
River Valley, Priest Lake, and Sandpoint areas with 3 to 5 inches.
Coeur d'Alene has been increased to 2-3 inches which prompted the
advisory with 1-2 inches for Spokane. JW

&&

.AVIATION...
06Z TAFS: Light snow will continue overnight across NE Washington
into the Idaho Panhandle expanding to include KPUW. A more
significant round of precipitation arrives Tuesday morning into
the afternoon except KEAT/KMWH which should stay primarily
precipitation shadowed. Snow levels will be on the rise with snow
changing to rain/snow or rain. KGEG/KSFF are forecast to receive
1-2 inches with 3 inches KCOE. KPUW may get 1 inch. IFR/MVFR
conditions will continue over much of the area through the TAF
period.

For Tuesday afternoon and evening a low level jet moves over the
region with 850mb winds out of the west- southwest at 40-50 kts.
Model soundings are close to hitting LLWS at KGEG/KSFF/KCOE/KPUW/KEAT
but are either towards the end of the TAF period or a few knots
shy of reaching criteria so opted to leave out at this time. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        30  38  36  43  30  37 /  80  90 100  30  10  10
Coeur d'Alene  30  37  35  42  30  37 /  90 100 100  60  30  10
Pullman        31  38  36  44  32  37 /  50  80  90  80  30  20
Lewiston       33  42  40  49  35  42 /  30  80  80  80  30  20
Colville       28  36  32  43  26  37 /  70 100  80  20  10  10
Sandpoint      29  35  34  40  29  34 /  90 100 100  70  30  20
Kellogg        29  36  34  39  29  33 /  90 100 100  90  60  40
Moses Lake     33  37  34  48  32  41 /  20  50  50  10   0  10
Wenatchee      30  37  35  44  30  37 /  10  50  70  40  10  20
Omak           30  34  32  41  27  35 /  50  50  70  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST Wednesday for Central
     Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory until noon PST Tuesday for Coeur d'Alene
     Area.

WA...Winter Weather Advisory until 10 AM PST Wednesday for Northeast
     Mountains.

&&
Hazardous weather outlook, Dec 30, 6:14 AM PST, 19 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
614 AM PST Mon Dec 30 2019

IDZ001-004-WAZ037-038-042-311415-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
614 AM PST Mon Dec 30 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Beginning on Tuesday the weather pattern becomes
quite active. Periods of heavy mountain snow and occasional
moderate to locally heavy valley snow are likely particularly
on Tuesday and again Thursday night.

IDZ002-003-026-027-WAZ031>036-041-043-044-311415-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
614 AM PST Mon Dec 30 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

For New Years Eve and beyond the weather will become increasingly
active and wet with periods of light to moderate overnight and
early morning snow and afternoon rain around the region. Windy
conditions are possible on Wednesday across the Columbia Basin.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Spokane Area

When
December 31, 2:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer in northwest Spokane recorded 4.0 inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
December 31, 2:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 5 miles south of Spokane recorded 4.0 inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
December 31, 2:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer in the Country Homes neighborhood of Spokane recorded 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
December 31, 2:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 14 miles northwest of Spokane recorded 4.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A weather spotter near Loon Lake reported 5.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Ford recorded 5.3 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer 6 miles northeast of Elk 6.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Newport recorded 7.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Metaline Falls recorded 6.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Evans recorded 5.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public near Chewelah reported 4.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public near Rice reported 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
December 31, 2:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public 10 miles south of Elk reported 8.0 inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
December 31, 2:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public near Mead reported 4.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public 7 miles east of Colville reported 7.3 inches of new snow accumulation from this storm.

Heavy Snow, Spokane Area

When
December 31, 2:00 AM PST to 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public in the Five Mile neighborhood of Spokane reported 6.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
December 31, 2:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North Ski Resort reported a storm total snow accumulation of 15 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868583, 868584, 868585, 868586, 868587, 868588, 868589, 868590, 868591, 868592, 868593, 868594, 868595, 868596, 868597, 868598, 868599.